Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

What about a night shift worker going on Meds??

(1/2) > >>

Bizmark33:
Hey all. I just got back from the doc, and he started me on Sustiva+Combivir. We talked about a couple diff treatment options, and the side effects, etc, and this one seemed to be better, but......
     I am going in for job interviews, as I am currently unemployed (another story). I have worked nights the last 8-10 yrs. I have alwasy worked nights, and my wife does too. I am scared about starting on a medicaion that says to take before bedtime (obviously your supposed to take it the same time each day), but WHICH bedtime? When I work a night shift I will go to bed in the morning. When I am off work, I will typically go to bed at night. My job requires that I stay alert, so should I just take it in the morning all the time then? I don't know? I asked my doc, and he said it should matter when I take it, I just need to take it at the same time, but I am worried.
     Another option is to just not take a night shift job, although this option will be more difficult on my family-as we will have to find babysitters every day I work, so......you see my dilemma.
     ANyone that has taken this combination, can you tell me how you did on it? I got  my scrpt filled, but haven't started yet (just an hour ago when I got home from the pharmacy).
     ANy help would be greatly appreciated.
Thanx,
Brian

J.R.E.:
Hello Brian,

I work the night shift. 11:00 PM to 7:00 AM. I've been working that shift for ten years also. I take my meds at 8:00 am and 8:00 Pm . I am on Viramune, Viread and epzicom. I take one viramune and the Epzicom at 8:00AM, and one viramune and the Viread at 8:00 pm. This regemin, and this schedule works fine for me, and while my job is not physically demanding, it does require me to stay quite alert.

If you were to take a nighttime job, you would most likely take the Sustiva, just before going to bed.(Sometime in the morning). If you need to readjust the times you take your medication, you will be able to do that. I would chat a little longer, but I have got to get ready for work. Which means it's time to take that 30 minute hot bath, and relax before going in.  :P

Best of luck with the job hunting !!



Take Care----Ray

Bizmark33:
Maybe I didn't make myself clear. Working 5 nights a week and keeping your scheduale the same would be great. I work three twelve hour shifts a week, generally (7pm-7am).  It might be in a row, it might not. In the days when I am not working I will sleep nights. So, lets say I get off work at 7 am. If I do NOT have to go back to work that night, I will only sleep for about 4-5 hours.
     Also, you are taking different medictions that I was prescribed, and the side effects of my meds may be different, but one of them I am supposed to take at bedtime. Now, having said that, the doctor did not mean for me to take it at different times of the day. if I go to bed on tuesday at 9 am, then I wake up at 1pm, and go back to bed at 10 pm, when do I take the med? If I start taking it at night, before I go to bed, what do I do when I have to go to work and be alert at night from 7pm till 7 am?? You see my dilemma??
     Maybe I should just chuck the whole night shift thing and find something during the day. As I said, it will be hard on my family, but I have to do whats best for me too.

Christine:
Hi,
I have not been on your specific combo of meds, but I have taken Sustiva in the past. For some people, it can cause sleepiness, dizziness, therefore the suggestion is to take the sustiva before going to sleep so one can sleep through the side effects.

That all being said, everyone responds differently to meds. You may not experience these side effects. If I were in your position, I would take the meds in the AM, since on the days where you sleep during the PM hours I am assuming you will be at home, and better able to tolerate the possible side effects. Since you have to be alert at work, I would not take the meds in the PM.

If taken in the AM, you can sleep at home, or be able to rest easier at home tolerating the side effects. For most, side effects usually last 2-4 weeks.

Which ever you choose, the important thing is to be compliant and consistent with your dosing schedule in order to avoid resistance.

Christine

J.R.E.:
Hello Brian,

I wish there was more information that I could give you. There is no doubt, that working the schedule that you are on can be difficult, Sustiva can have some very nasty side effects for some, but once again not all, will have those side effects. You are also on Combivir. I am on part of that combo (Epivir) ....for three years now.( no problem with the Epivir )

I was also on the AZT portion of your regimen back in 2004, in the pill form of Trizivir. I was on that for 30 days, until I asked the doctor, to be switched from that medication. I just couldn't work full time and handle the side effects of the AZT. It was a tough 30 day struggle  for me. After Trizivir was dropped, everything went well again.

Brian, you stated" Maybe I should just chuck the whole night shift thing and find something during the day. As I said, it will be hard on my family, but I have to do whats best for me too "

You are absolutely right about that. It is something to think about. If the medications are going to be tough on you, with the work schedule you outlined, it may just be too much to handle. Brian, I am not in your shoes, I can't tell you what you should do. I know you will have some tough decisions to make, and I also know what it means to bring home the paycheck.


Whatever you decide on, adherence to the meds, and taking the meds at the same time everyday, is something, that you are not able to avoid, and it is important to take these meds as prescribed, to avoid resistance issues, further down the road. I can not express enough, the importance of this.

If you have problems with the Sustiva/AZT, there are other medications available, that do not have the side effects of Sustiva. But I still got to remind you that everyone can react differently. Brian, make sure to mention these concerns to your doctor, and see if there is something that he may recommend to you. 

Keep in touch with us, and let us know how things are going...



Take care of yourself------Ray

Navigation

[0] Message Index

[#] Next page

Go to full version